According the CDC, the opioid epidemic with take more lives in New Jersey this year homicide, suicide and car accidents combined. This year, deaths from the opioid epidemic could reach 3,000 and is expected to be the sixth leading cause of death in the garden state. Opioid related deaths accounted for 90% of all drug-related deaths in 2016. In the 1st quarter of 2018, NJ already had 765 suspected drug deaths.
WHEN IS A OVERDOSE MOST LIKELY
- If you use alone
- When you have just been released from jail, prison, drug treatment or drug detox
- When you are sick
- If you have kidney disease, liver disease, AIDS or hepatitis
- When you have not used for a while
- If you are rushing
- When you don’t know what you are taking
POSSIBLE SIGNS OF OPIOID OVERDOSE
Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
- Unresponsive to outside stimulus
- May be awake, but unable to talk
- Pulse (heartbeat) is slow, erratic, or not there at all
- Body is very limp
- Face is very pale or clammy
- Fingernails and lips turn blue or purple
SAMSHA RECOMENDED STRATEGIES TO PREVENT OVERDOSE DEATHS
- Encourage providers, persons at high risk, family members, and others to learn how to prevent and manage opioid overdose.
- Ensure access to treatment for individuals who are misusing opioids or who have a substance use disorder.
- Ensure ready access to naloxone. Opioid overdose-related deaths can be prevented when naloxone is administered in a timely manner. Naloxone is an appropriate response for all opioid overdose events, including fentanyl-involved overdoses.
Between 2015 to February of 2018, NJ first responders gave 23,887 doses of Narcan to 17,964 people. In all but 6 percent of cases, the person survived.